Kentucky, 2014

Cold and Winter Weather in Kentucky, January 6 to 7, 2014

January 6 to 7, 2014 · NWS JKL · 6 events in 6 counties and zones

An arctic cold front barreled across eastern Kentucky late Sunday January 5th ushering in what would be the coldest temperatures and wind chills experienced in 20 years. Gusty winds up to 50 mph along the front created a few isolated power outages.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An arctic cold front barreled across eastern Kentucky late Sunday January 5th ushering in what would be the coldest temperatures and wind chills experienced in 20 years. Gusty winds up to 50 mph along the front created a few isolated power outages. Rain falling in advance of the arctic front quickly changed over to snow by midnight Sunday night. By dawn on Monday, many areas had received from 1 to 3 inches of snow, with up to 5 inches on Black Mountain.

The big story was the cold. Temperatures by Tuesday morning January 7th ranged from 2 below zero to 9 below zero in the valleys of eastern Kentucky, down to 17 below zero at the top of Black Mountain. Gusty west to northwest winds combined with these temperatures to produce wind chills in the 15 to 30 below range for most locations, with the highest terrain along the Virginia border dropping even lower. The last time there were widespread below zero temperatures in eastern Kentucky was in the middle 1990s.

Several southeast Kentucky counties experienced water outages from the cold that lasted up to a week. The hardest hit counties were Perry and Floyd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 6, 11:12 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 6, 11:12 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1112 AM EST MON JAN 6 2014

.UPDATE...
ISSUED AT 1112 AM EST MON JAN 6 2014

FLURRIES ARE STILL SEEN IN OUR ERN COUNTIES BUT LITTLE OR NO
ADDITIONAL ACCUMULATION IS EXPECTED. WILL CANCEL THE WINTER WEATHER
ADVISORY FOR SNOW AND CONTINUE THE WIND CHILL WARNING AND ADVISORY.
UPDATE OF ZONES AND HWO FOR NEW WSW. TEMPS CONTINUE TO FALL AND WINDS
ARE GUSTING TO 25 MPH IN MANY LOCATIONS. MAJOR CONCERN NOW IS FOR THE
WIND CHILL AND LIKELY FLASH FREEZING OF ANY LIQUID ON THE ROADS AS
THE ROAD TREATMENT LOSES EFFECTIVENESS WITH THE BITTER COLD.

UPDATE ISSUED AT 1014 AM EST MON JAN 6 2014

LIGHT SNOW CONTINUES BUT IS SLOWLY ENDING FROM WEST TO EAST. EXPECT
THE SNOWFALL TO LINGER IN OUR ERN MOUNTAINS INTO THE AFTERNOON BUT
SHOULD BE LITTLE MORE THAN FLURRIES WITH LITTLE OR NO ADDITIONAL
ACCUMULATION. COLD AIR CONTINUES TO SURGE INTO THE REGION AND THE
HIGH TEMP FOR TODAY WAS LIKELY AT MIDNIGHT LAST NIGHT. GUSTY WINDS
ARE BECOMING COMMONPLACE WITH A WIND GUST TO 51 MPH RECORDED AT THE
LOZ AIRPORT. WIND CHILL TEMPS ARE NOW THE MAJOR CONCERN AND THE WIND
CHILL WARNINGS AND ADVISORIES WILL CONTINUE. EXPECT TO END THE WINTER
WEATHER ADVISORY AT NOON AS PREVIOUSLY NOTED.

UPDATE ISSUED AT 647 AM EST MON JAN 6 2014

SNOW SHOWERS HAVE BEEN PRETTY VIGOROUS INTO THE HIGHER TERRAIN WITH
THE WESTERLY WINDS. THUS...HAVE OPTED TO EXTEND THE WINTER WEATHER
ADVISORY THROUGH 17Z FOR THE AREAS STILL UNDER THE ADVISORY. ANY
ADDITIONAL SNOW ACCUMULATIONS SHOULD REMAIN AT OR LESS THAN A HALF
INCH. EXTENDED THE SNOW SHOWERS INTO THE MORNING TO ACCOUNT FOR
ONGOING ACTIVITY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 335 AM EST MON JAN 6 2014

ARCTIC AIR IS NOW SURGING ACROSS THE AREA AS THE COLD FRONT HAS
PUSHED TO OUR EAST. THE LAST OF THE WIDESPREAD SNOW WILL BE EXITING
THE AREA OVER THE NEXT HOUR. UPSLOPE FLOW WILL ALLOW FOR SOME
LINGERING SNOW SHOWERS IN THE EAST OVER THE NEXT SEVERAL HOURS.
HOWEVER...AS THE ARCTIC WEATHER CONTINUES TO SPREAD INTO THE
AREA...MOISTURE WILL BECOME HARDER TO COME BY WITH ACTIVITY
EVENTUALLY DIMINISHING TO FLURRIES BY DAYBREAK. WITH THE FIRST TIER
OF THE WINTER WEATHER ADVISORY SET TO EXPIRE BY 09Z...HAVE OPTED TO
GO AHEAD AND END THE ADVISORY AND GO WITH AN SPS TO HIGHLIGHT THE
FLASH FREEZE CONDITIONS EXPECTED THIS MORNING. TEMPERATURES SHORTLY
AFTER DAYBREAK WILL BE FALLING INTO THE SINGLE DIGITS AND WITH THE
WET CONDITIONS AND LIGHT COATING OF SNOW...ROADS WILL LIKELY BE VERY
TREACHEROUS. AS FAR AS THE WIND ADVISORY GOES...WINDS ARE WELL UNDER
ADVISORY CRITERIA NOW...SO WILL CANCEL THE WIND ADVISORY.

NOT MUCH IMPROVEMENT IS ANTICIPATED AS WE HEAD THROUGH THE DAY AS
TEMPERATURES WILL CONTINUE THEIR SLOW DECLINE AS THE COLDEST OF THE
ARCTIC AIRMASS OVERSPREADS THE AREA. BY THIS EVENING...WE WILL LIKELY
SEE TEMPERATURES AROUND ZERO...OR STARTING TO EVEN FALL BELOW ZERO.
WINDS WILL REMAIN GUSTY THROUGH THE DAY AND INTO TONIGHT. THANKFULLY
THE WINDS WILL PREVENT TEMPERATURES FROM DROPPING TOO FAR TONIGHT. IN
FACT...OPTED TO GO UP A FEW DEGREES WITH THE LOWS. BASED ON THE
CHANGES WITH THIS FORECAST...CRITERIA IS BARELY BEING MET FOR A WIND
CHILL WARNING. HOWEVER...WITH HEADLINES ALREADY IN PLACE...OPTING TO
LEAVE THEM ALONE AS ANY INCREASE IN WINDS OR DECREASE IN TEMPERATURES
COULD ALLOW THE CRITERIA TO STILL BE MET. REGARDLESS...WE ARE CLOSE
ENOUGH TO WARRANT THE HEADLINES AS IT WILL BE DANGEROUSLY COLD. THE
ARCTIC AIRMASS WILL BE ON THE WAY OUT ON TUESDAY...BUT HIGHS WILL
ONLY MANAGE TO RECOVER INTO THE LOWER TEENS AS ANY WARM UP WILL BE A
GRADUAL ONE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 400 AM EST MON JAN 6 2014

THE MODELS ARE IN EXCELLENT AGREEMENT ON TUESDAY NIGHT AS THE DEEP
UPPER LOW MOVES TO THE NORTH. THE EASTERN TWO THIRDS OF THE US ARE
ON THE BACK SIDE OF THE UPPER TROUGH WITH THE NORTHERN STREAM STILL
VERY MUCH INFLUENCING THE AREA. BY THURSDAY...THE UPPER FLOW BECOME
MORE ZONAL AND A WEAK FRONTAL SYSTEM WILL MOVE ACROSS THE AREA
BRINGING A MIX OF RAIN AND SNOW. THE TEMPERATURES WILL ALSO BEGIN TO
MODERATE WITH THE LOW RAISING UP FROM THE SINGLE DIGITS ON WEDNESDAY
MORNING TO THE TWENTIES ON THURSDAY MORNING. ALSO THE HIGHS ON
THURSDAY WILL FINALLY BE BACK NEAR 40. THE FRONT WILL REMAIN NEARLY
STATIONARY JUST TO THE SOUTH OF THE AREA. ON SATURDAY MORNING...A
SHORT WAVE WILL BE PUSHING A COLD FRONT OUT AHEAD OF IT. THE FRONT
SHOULD BE THROUGH THE ARE BY SUNDAY MORNING. BY SUNDAY MORNING THE
MODELS DIVERGE GREATLY AND THE GFS HAS AN UPPER TROUGH NEAR
TEXARKANA WHILE THE ECMWF HAS AN UPPER LOW AND TROUGH OVER SONORA.
FOR SATURDAY AND SUNDAY...PRETTY MUCH IGNORED THE GFS AND WENT WITH
THE ECMWF AS IT TENDS TO BE MORE RELIABLE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1259 AM EST MON JAN 6 2014

RAIN HAS TRANSITIONED OVER THE SNOW...BUT IS ALREADY BEGINNING TO END
FROM WEST TO EAST ACROSS THE AREA. A PERIOD OF RESTRICTED
VISIBILITIES AND IFR CIGS WILL BE SEEN OVER THE NEXT FEW HOURS BEFORE
THE SNOW DEPARTS. CONDITIONS SHOULD IMPROVE TO MVFR CIGS BY DAYBREAK.
ARCTIC AIR WILL SPILL INTO THE AREA LATE TONIGHT...WITH ANY WET
SURFACES LIKELY FREEZING...INCLUDING RUNWAYS. THIS WILL CREATE SOME
ICY RUNWAYS. WINDS WILL REMAIN GUSTY OUT OF THE WEST AT 10 TO 20
KNOTS WITH GUSTS UP TO 30 KNOTS. CIGS SHOULD LIFT AND BEGIN TO BREAK
UP BY EARLY MONDAY AFTERNOON...BUT THE STRONG WEST WINDS WILL
CONTINUE ALONG WITH THE BITTERLY COLD CONDITIONS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING UNTIL 11 AM EST TUESDAY FOR KYZ044-050>052-
058>060-068-069-080-085>088-104-106>120.

WIND CHILL ADVISORY UNTIL 11 AM EST TUESDAY FOR KYZ079-083-084.

&&

UPDATE...DUSTY
SHORT TERM...KAS
LONG TERM...JJ
AVIATION...KAS
Hazardous weather outlook, Jan 6, 11:31 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1131 AM EST MON JAN 6 2014

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-071945-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-LAUREL-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...LONDON...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...WHITESBURG...INEZ...PIKEVILLE
1131 AM EST MON JAN 6 2014

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAPIDLY FALLING TEMPERATURES THIS MORNING WILL LEAD TO A FLASH
FREEZE OF MOISTURE ON EXPOSED SURFACES...LEADING TO SLICK ROADS AND
HAZARDOUS DRIVING CONDITIONS.

FRIGID TEMPERATURES...COMBINED WITH STRONG WINDS SUSTAINED BETWEEN 10
AND 20 MPH...WILL CREATE DANGEROUS WIND CHILL VALUES BETWEEN 20 AND
30 BELOW ZERO FROM THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DANGEROUSLY LOW WIND CHILL VALUES BETWEEN 20 AND 30 BELOW ZERO WILL
CONTINUE THROUGH TUESDAY MORNING.

LIGHT SNOW...MIXING WITH RAIN AT TIMES...IS POSSIBLE FROM THURSDAY
THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY DANGEROUS ROAD CONDITIONS.

KYZ079-083-084-071945-
PULASKI-WAYNE-MCCREARY-
INCLUDING THE CITIES OF...SOMERSET...MONTICELLO...WHITLEY CITY
1131 AM EST MON JAN 6 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAPIDLY FALLING TEMPERATURES THIS MORNING WILL LEAD TO A FLASH
FREEZE OF MOISTURE ON EXPOSED SURFACES...LEADING TO SLICK ROADS AND
HAZARDOUS DRIVING CONDITIONS.

FRIGID TEMPERATURES...COMBINED WITH STRONG WINDS SUSTAINED BETWEEN 10
AND 20 MPH...WILL CREATE DANGEROUS WIND CHILL VALUES BETWEEN 15 AND
25 BELOW ZERO FROM THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DANGEROUSLY LOW WIND CHILL VALUES BETWEEN 15 AND 25 BELOW ZERO WILL
CONTINUE THROUGH TUESDAY MORNING.

LIGHT SNOW...MIXING WITH RAIN AT TIMES...IS POSSIBLE FROM THURSDAY
THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY DANGEROUS ROAD CONDITIONS.

KAS/DUSTY

In the hours before

Local storm report, Jan 6, 9:16 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
916 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             PIKEVILLE               37.48N 82.51W
01/06/2014  M1.0 INCH        PIKE               KY   AMATEUR RADIO

0900 AM     SNOW             1 S BELFRY              37.61N 82.27W
01/06/2014  M1.5 INCH        PIKE               KY   AMATEUR RADIO

0900 AM     SNOW             3 S HAZARD              37.21N 83.20W
01/06/2014  M2.0 INCH        PERRY              KY   AMATEUR RADIO

            MODERATE SNOW AND 18F.

0900 AM     SNOW             4 N LEBURN              37.41N 82.96W
01/06/2014  M3.5 INCH        KNOTT              KY   AMATEUR RADIO

0900 AM     SNOW             BLACKEY                 37.14N 82.98W
01/06/2014  M2.0 INCH        LETCHER            KY   AMATEUR RADIO

            TEMPERATURES OF 17F WITH NO POWER.

&&

ABE
Local storm report, Jan 6, 9:22 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
922 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     SNOW             HARLAN                  36.84N 83.32W
01/06/2014  M1.0 INCH        HARLAN             KY   AMATEUR RADIO

0920 AM     SNOW             WALLINS CREEK           36.83N 83.41W
01/06/2014  M0.5 INCH        HARLAN             KY   AMATEUR RADIO

&&

ABE
Local storm report, Jan 6, 9:28 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
928 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     SNOW             MANCHESTER              37.15N 83.77W
01/06/2014  M1.3 INCH        CLAY               KY   AMATEUR RADIO

&&

ABE
Local storm report, Jan 6, 9:43 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
943 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             DWARF                   37.34N 83.13W
01/06/2014  M2.0 INCH        PERRY              KY   AMATEUR RADIO

            TEMPERATURE OF 18 DEGREES WITH POWER OUTAGES ON
            TROUBLESOME CREEK HWY 476 TOWARD ARY.

&&

ABE
Local storm report, Jan 6, 9:53 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
953 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     SNOW             STANTON                 37.85N 83.86W
01/06/2014  E0.3 INCH        POWELL             KY   NWS EMPLOYEE

            2 OR 3 TENTHS ACCUMULATION IN STANTON. MOUNTAIN PARKWAY
            IN GOOD SHAPE.

0400 AM     SNOW             FONDE                   36.60N 83.88W
01/06/2014  E4.0 INCH        BELL               KY   DEPT OF HIGHWAYS

            3 TO 4 INCHES ON FONDE MOUNTAIN.

0600 AM     SNOW             1 S HARLAN              36.83N 83.32W
01/06/2014  M1.0 INCH        HARLAN             KY   CO-OP OBSERVER

0630 AM     SNOW             1 ESE BUCKHORN          37.34N 83.46W
01/06/2014  M1.0 INCH        PERRY              KY   TRAINED SPOTTER

0700 AM     SNOW             2 SE WHITESBURG         37.10N 82.80W
01/06/2014  M1.0 INCH        LETCHER            KY   CO-OP OBSERVER

0700 AM     SNOW             1 SE SKYLINE            37.07N 82.97W
01/06/2014  M0.5 INCH        LETCHER            KY   911 CALL CENTER

0700 AM     SNOW             ROGERS                  37.74N 83.64W
01/06/2014  M1.2 INCH        WOLFE              KY   CO-OP OBSERVER

0700 AM     SNOW             PIPPA PASSES            37.33N 82.87W
01/06/2014  M1.0 INCH        KNOTT              KY   CO-OP OBSERVER

0700 AM     SNOW             WILLIAMSBURG            36.74N 84.17W
01/06/2014  M1.5 INCH        WHITLEY            KY   CO-OP OBSERVER

0700 AM     SNOW             1 WNW CLAY CITY         37.87N 83.95W
01/06/2014  M0.5 INCH        POWELL             KY   CO-OP OBSERVER

0700 AM     SNOW             MIDDLESBORO             36.61N 83.72W
01/06/2014  M2.0 INCH        BELL               KY   CO-OP OBSERVER

0700 AM     SNOW             BARBOURVILLE            36.87N 83.88W
01/06/2014  M1.0 INCH        KNOX               KY   CO-OP OBSERVER

0700 AM     SNOW             SOMERSET                37.08N 84.61W
01/06/2014  M1.3 INCH        PULASKI            KY   CO-OP OBSERVER

0700 AM     SNOW             BUNCH                   37.10N 84.24W
01/06/2014  M0.7 INCH        LAUREL             KY   CO-OP OBSERVER

0700 AM     SNOW             EZEL                    37.89N 83.44W
01/06/2014  M0.5 INCH        MORGAN             KY   CO-OP OBSERVER

0700 AM     SNOW             COLDIRON                36.83N 83.45W
01/06/2014  M2.5 INCH        HARLAN             KY   CO-OP OBSERVER

0700 AM     SNOW             HAZARD                  37.25N 83.20W
01/06/2014  M0.5 INCH        PERRY              KY   CO-OP OBSERVER

0700 AM     SNOW             3 N HARLAN              36.88N 83.32W
01/06/2014  M2.2 INCH        HARLAN             KY   CO-OP OBSERVER

0700 AM     SNOW             INEZ                    37.87N 82.54W
01/06/2014  M0.7 INCH        MARTIN             KY   CO-OP OBSERVER

0700 AM     SNOW             1 WSW CLOVER BOTTOM     37.49N 84.17W
01/06/2014  M0.4 INCH        JACKSON            KY   CO-OP OBSERVER

0700 AM     SNOW             LONDON                  37.13N 84.08W
01/06/2014  M0.2 INCH        LAUREL             KY   CO-OP OBSERVER

0700 AM     SNOW             MOUNT STERLING          38.06N 83.95W
01/06/2014  M1.0 INCH        MONTGOMERY         KY   CO-OP OBSERVER

0700 AM     SNOW             3 NW WEST LIBERTY       37.94N 83.30W
01/06/2014  M1.2 INCH        MORGAN             KY   CO-OP OBSERVER

0735 AM     SNOW             5 N HINDMAN             37.41N 82.98W
01/06/2014  M3.0 INCH        KNOTT              KY   TRAINED SPOTTER

            MEASURED NEAR THE KENTUCKY MESONET STATION AND RELAYED
            VIA FACEBOOK.

0800 AM     SNOW             WHITESBURG              37.12N 82.83W
01/06/2014  M2.0 INCH        LETCHER            KY   CO-OP OBSERVER

0800 AM     SNOW             2 W STANTON             37.85N 83.89W
01/06/2014  M1.1 INCH        POWELL             KY   CO-OP OBSERVER

0800 AM     SNOW             SANDY HOOK              38.09N 83.12W
01/06/2014  M0.5 INCH        ELLIOTT            KY   CO-OP OBSERVER

0800 AM     SNOW             MOUNT VERNON            37.36N 84.34W
01/06/2014  M1.0 INCH        ROCKCASTLE         KY   CO-OP OBSERVER

0800 AM     SNOW             12 SW BOONEVILLE        37.35N 83.83W
01/06/2014  M2.2 INCH        JACKSON            KY   CO-OP OBSERVER

0800 AM     SNOW             CRESSY                  37.82N 84.04W
01/06/2014  M0.4 INCH        ESTILL             KY   CO-OP OBSERVER

0800 AM     SNOW             4 N BEATTYVILLE         37.64N 83.71W
01/06/2014  M1.4 INCH        LEE                KY   CO-OP OBSERVER

0830 AM     SNOW             BOONEVILLE              37.48N 83.68W
01/06/2014  M1.5 INCH        OWSLEY             KY   AMATEUR RADIO

0830 AM     SNOW             VIPER                   37.18N 83.15W
01/06/2014  M2.0 INCH        PERRY              KY   AMATEUR RADIO

0858 AM     SNOW             SMILAX                  37.13N 83.28W
01/06/2014  M3.0 INCH        LESLIE             KY   TRAINED SPOTTER

0900 AM     SNOW             4 N LEBURN              37.41N 82.96W
01/06/2014  M3.5 INCH        KNOTT              KY   AMATEUR RADIO

0900 AM     SNOW             PIKEVILLE               37.48N 82.51W
01/06/2014  M1.0 INCH        PIKE               KY   AMATEUR RADIO

0900 AM     SNOW             BLACKEY                 37.14N 82.98W
01/06/2014  M2.0 INCH        LETCHER            KY   AMATEUR RADIO

            TEMPERATURES OF 17F WITH NO POWER.

0900 AM     SNOW             3 S HAZARD              37.21N 83.20W
01/06/2014  M2.0 INCH        PERRY              KY   AMATEUR RADIO

            MODERATE SNOW AND 18F.

0900 AM     SNOW             1 S BELFRY              37.61N 82.27W
01/06/2014  M1.5 INCH        PIKE               KY   AMATEUR RADIO

0920 AM     SNOW             HARLAN                  36.84N 83.32W
01/06/2014  M1.0 INCH        HARLAN             KY   AMATEUR RADIO

0920 AM     SNOW             WALLINS CREEK           36.83N 83.41W
01/06/2014  M0.5 INCH        HARLAN             KY   AMATEUR RADIO

0925 AM     SNOW             MANCHESTER              37.15N 83.77W
01/06/2014  M1.3 INCH        CLAY               KY   AMATEUR RADIO

0930 AM     SNOW             DWARF                   37.34N 83.13W
01/06/2014  M2.0 INCH        PERRY              KY   AMATEUR RADIO

            TEMPERATURE OF 18 DEGREES WITH POWER OUTAGES ON
            TROUBLESOME CREEK HWY 476 TOWARD ARY.

0950 AM     SNOW             3 SE LYNCH              36.93N 82.88W
01/06/2014  E5.0 INCH        HARLAN             KY   DEPT OF HIGHWAYS

            ESTIMATED 4 TO 5 INCHES OF SNOW ON HWY 160 AT THE KY/VA
            STATE LINE.

&&

ABE
Local storm report, Jan 6, 10:14 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1014 AM EST MON JAN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     NON-TSTM WND GST 3 SSE LONDON            37.09N 84.07W
01/05/2014  M51.00 MPH       LAUREL             KY   ASOS

1035 PM     NON-TSTM WND GST 2 SW WEST LIBERTY       37.89N 83.29W
01/05/2014  M49.00 MPH       MORGAN             KY   MESONET

1120 PM     NON-TSTM WND GST 5 N HINDMAN             37.41N 82.98W
01/05/2014  M51.00 MPH       KNOTT              KY   MESONET

1202 AM     NON-TSTM WND GST 2 ESE MOREHEAD          38.18N 83.41W
01/06/2014  M47.00 MPH       ROWAN              KY   PARK/FOREST SRVC

1210 AM     NON-TSTM WND GST 13 S PIKEVILLE          37.29N 82.51W
01/06/2014  M45.00 MPH       PIKE               KY   MESONET

&&

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill, 1 winter weather. Local standard time, as filed.

Winter Weather, Laurel

When
January 6, 12:30 PM EST
Where
Laurel forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Interstate 75 was blocked due to an injury accident as a result of a vehicle loosing control on black ice. The injured motorist later died at the hospital.

Cold/Wind Chill, Bath

When
January 7, 12:30 AM EST
Where
Bath forecast zone
Reported by
Mesonet
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

The Kentucky Mesonet station located four miles south of Owingsville reported a wind chill of 25 below zero.

Cold/Wind Chill, Rowan

When
January 7, 3:10 AM EST
Where
Rowan forecast zone
Reported by
Department of Highways
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Highway sensor 3 miles north of Farmers reported a wind chill of 27 below zero.

Cold/Wind Chill, Knott

When
January 7, 3:30 AM EST
Where
Knott forecast zone
Reported by
Mesonet
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

The Kentucky Mesonet Station located five miles north of Hindman reported a wind chill of 27 below zero.

Cold/Wind Chill, Pike

When
January 7, 3:45 AM EST
Where
Pike forecast zone
Reported by
Mesonet
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

The Kentucky Mesonet station located 13 miles south of Pikeville reported a wind chill of 36 below zero.

Cold/Wind Chill, Letcher

When
January 7, 4:20 AM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Roadway information system weather station reported a wind chill of 29 below zero on Highway 119 going over Pine Mountain.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Laurel2014-01-06FemaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482017, 482019, 482018, 482020, 482022, 482021.